Tornadoes · United States · Tennessee · 2012
EF2 tornado, Tellico Plains to Calderwood Dam, Tennessee, March 2, 2012
From Tellico Plains to Calderwood Dam, this EF2 tornado ran 14.3 miles across Monroe County on March 2, 2012, touching down at 1:47 PM EST and reaching 400 yards wide. It killed nobody and injured 3, and did $5.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- March 2, 2012
- Touchdown
- 1:47 PM EST (18:47 UTC)
- Lifted
- 2:03 PM EST (19:03 UTC)
- On the ground
- 16 minutes
- Path length
- 14.3 miles (23.0 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 3
- Property damage
- $5.0 million
- County
- Monroe County
- Touchdown point
- 35.368, -84.306
- Lift-off point
- 35.441, -84.068
- Record number
- 1203021247-01
What the Weather Service recorded
A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region during the afternoon. The associated cold front swept across the area late Friday night. A one hundred knot upper level jet positioned over a 50 knot low level jet resulted in a strongly sheared environment. The intense shear and moderate instability produced an atmosphere conducive to long-lived, discrete, supercell thunderstorms. A total of 9 tornadoes ranging in intensity from EF-0 to EF-3 produced widespread damage and nearly 50 injuries to East Tennessee residents in the path of the storms.
An EF-2 tornado touched down in Tellico Plains, leaving a path of destruction 14 miles long through downtown and crossed Hwy 360 to Ballplay Road, and into the Citico Wilderness area. Property damage to residential and commercial buildings was extensive (30 buildings), but, although there were 3 injuries, miraculously, there were no fatalities. One of the TDS buildings and the police department annex were destroyed. The cabins, main lodge and pavilion at the KOA Campground were leveled. Downed, broken, and uprooted trees cover hillsides and roadsides in the tornado's path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS MRX issued a tornado warning for this county at 18:23 UTC, 24 minutes before the tornado touched down, in force until 19:00 UTC.
The county was under a tornado watch, issued at 17:13 UTC and running to 20:19 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:00 UTC | 05:34 UTC | Flood Watch | MRX |
| 17:13 UTC | 20:19 UTC | Tornado Watch | MRX |
| 18:23 UTC | 19:00 UTC | Tornado Warning | MRX |
| 18:49 UTC | 19:30 UTC | Tornado Warning | MRX |
| 19:13 UTC | 20:00 UTC | Severe Thunderstorm Warning | MRX |
| 20:20 UTC | 04:38 UTC | Tornado Watch | MRX |
| 20:59 UTC | 21:10 UTC | Severe Thunderstorm Warning | MRX |
| 23:15 UTC | 00:00 UTC | Severe Thunderstorm Warning | MRX |
| 23:30 UTC | 00:15 UTC | Tornado Warning | MRX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Mar 2, 1:02 PM EST, 45 minutes earlier.
Area forecast discussion, Mar 2, 1:02 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EST FRI MAR 2 2012
.AVIATION...WARM FRONT TRIGGERING THUNDERSTORMS AND BREEZY WINDS
OVER THE AREA. WILL PROBABLY SEE A BREAK BEFORE A COLD FRONT ENTERS
THE REGION THIS EVENING BRINGING A THUNDERSTORMS BACK TO THE AREA.
WILL ALSO SEE A WIND SHIFT FROM SOUTH TO WEST BEHIND THE FRONT THIS
EVENING. WILL GO WITH PREDOMINATELY MVFR CONDITIONS...BUT LOWER
CONDITIONS ARE POSSIBLE WITH THE STRONGER STORMS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
TN...WEST POLK.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: LEE...
RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GHHazardous weather outlook, Mar 2, 1:14 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 114 PM EST FRI MAR 2 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 114 PM EST FRI MAR 2 2012 /1214 PM CST FRI MAR 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WARM FRONT LIFTED NORTHEAST THROUGH MUCH OF SOUTHEAST TENNESSEE AND MOST OF THE CUMBERLAND PLATEAU...LATE THIS MORNING AND EARLY AFTERNOON. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS HAD DEVELOPED IN THE VERY WARM AND MOIST AIRMASS BEHIND THE WARM FRONT. THE THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL CONTINUE FOR THE REST OF THE AFTERNOON. LATER THIS EVENING AND OVERNIGHT...A SQUALL LINE OF STRONG TO SEVERE STORMS IS EXPECTED ALONG OR AHEAD OF THE COLD FRONT. THIS SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE TENNESSEE RIVER VALLEY LATE THIS EVENING...BRINGING WIDESPREAD DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN APPALACHIAN REGION. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE AGAIN WITH THESE STORMS. WINDY CONDITIONS WILL AFFECT THE HIGHER TERRAIN AREAS...AND A FLOOD WATCH IS ALSO IN EFFECT FOR THE REGION THROUGH 4AM EST SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE ON SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS STRONGLY NEEDED THIS AFTERNOON AND EVENING... AND POSSIBLY JUST BEYOND MIDNIGHT. TG
In the hours before
Local storm report, Mar 2, 1:15 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG 6 NW PHILADELPHIA 35.74N 84.48W
03/02/2012 ROANE TN 911 CALL CENTER
TREES AND POWER LINES DOWN.
&&Local storm report, Mar 2, 1:21 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG CLEVELAND 35.07N 82.53W
03/02/2012 GREENVILLE SC TRAINED SPOTTER
SEVERAL TREES DOWN. TRAMPOLINE IN A TREE. POWER LINES
DOWN
&&Local storm report, Mar 2, 1:23 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
03/02/2012 BRADLEY TN TRAINED SPOTTER
SEVERAL TREES DOWN. TRAMPOLINE IN A TREE. POWER LINES
DOWN
&&Local storm report, Mar 2, 1:34 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL ETOWAH 35.33N 84.53W
03/02/2012 E1.00 INCH MCMINN TN TRAINED SPOTTER
&&Local storm report, Mar 2, 1:36 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TORNADO 7 WSW ETOWAH 35.30N 84.64W
03/02/2012 MCMINN TN TRAINED SPOTTER
POSSIBLE TORNADO. TORNADO SPOTTED NEAR DELANO.
&&Local storm report, Mar 2, 1:45 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 3 E CLEVELAND 35.18N 84.81W
03/02/2012 BRADLEY TN TRAINED SPOTTER
HOMES DAMAGED AND NUMEROUS TREES DOWN IN THE PROSPECT
COMMUNITY.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
6.8 hours before the tornado, 228 km from the path. March 2, 2012.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -255 J/kg
- Surface CAPE
- 231 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
5.2 hours after it, 228 km from the path. March 3, 2012.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -34 J/kg
- Surface CAPE
- 992 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.4
- 0-3 km lapse rate
- 7.1 K/km
The radar
The Knoxville radar (KMRX), 111 km away, was scanning. The volume nearest the touchdown began at 18:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:40 UTC | TSTM WND DMG | 6 Nw Philadelphia | Roane, TN | TREES AND POWER LINES DOWN. |
| 17:45 UTC | TSTM WND DMG | Kingston | Roane, TN | SEVERAL TREES DOWN COUNTYWIDE |
| 17:55 UTC | TSTM WND DMG | 3 E Cleveland | Bradley, TN | HOMES DAMAGED AND NUMEROUS TREES DOWN IN THE PROSPECT COMMUNITY. |
| 18:00 UTC | TSTM WND DMG | Cleveland | Bradley, TN | SEVERAL TREES DOWN. TRAMPOLINE IN A TREE. POWER LINES DOWN |
| 18:05 UTC | TORNADO | Cleveland | Bradley, TN | *** 6 INJ *** EMERGENCY MANAGER REPORTS 100 HOMES DAMAGED AND SEVERAL BUSINESSES DAMAGED |
| 18:30 UTC | TORNADO | 4 Sw Etowah | Mcminn, TN | PRELIMINARY SURVEY FOUND AN EF-2 WITH MAX WINDS OF 130 MPH. |
| 18:30 UTC | TORNADO | 7 Wsw Etowah | Mcminn, TN | POSSIBLE TORNADO. TORNADO SPOTTED NEAR DELANO. |
| 18:33 UTC | HAIL 1 | Etowah | Mcminn, TN | |
| 18:40 UTC | TSTM WND DMG | Athens | Mcminn, TN | MULTIPLE POWER LINES DOWN FROM FALLEN TREES AND LIGHTNING COUNTY-WIDE. |
| 18:40 UTC | TSTM WND DMG | Fairview | Roane, TN | SEVERAL TREES DOWN COUNTY-WIDE. |
| 18:40 UTC | TORNADO | 4 Sw Etowah | Mcminn, TN | SEVERE DAMAGE TO A HOME INCLUDING WINDOWS BROKEN AND COLLAPSED GARAGE. SEVERAL LARGE TREES AND POWER LINES REPORTED DOWN. |
| 18:45 UTC | TORNADO | Tellico Plains | Monroe, TN | POSSIBLE TORNADO. TORNADO SPOTTED IN TELLICO PLAINS. NUMEROUS TREES AND POWER LINES DOWN. |
| 18:50 UTC | TSTM WND DMG | Etowah | Mcminn, TN | BETWEEN DENTVILLE AND LINSDALE ON CR 968, TREES DOWN ON A HOME. |
| 18:54 UTC | TORNADO | Tellico Plains | Monroe, TN | NUMEROUS TREES DOWN...MAJOR DAMAGE TO MOBILE HOMES...NUMEROUS HOUSES DAMAGED. |
| 21:25 UTC | HAIL 1 | Lenoir City | Loudon, TN | QUARTER SIZE HAIL NEAR LENOIR CITY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of March 2, 2012
69 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 2 | 9:10 AM CST | EF3 | Limestone, AL | 34.0 | 250 | |||
| March 2 | 10:06 AM CST | EF2 | Madison, AL | 7.3 | 220 | |||
| March 2 | 10:08 AM CST | EF1 | Franklin, AL to TN | 0.9 | 100 | $10,000 | ||
| March 2 | 10:11 AM CST | EF0 | Clinton, IL | 0.7 | 50 | |||
| March 2 | 11:15 AM CST | EF1 | Marion, TN | 0.5 | 100 | $3,000 | ||
| March 2 | 12:41 PM EST | EF3 | Hamilton, TN | 41.0 | 400 | 44 | $35 million | |
| March 2 | 12:28 PM CST | EF0 | White, IL | 2.6 | 100 | $15,000 | ||
| March 2 | 12:37 PM CST | EF2 | Posey, IN | 6.1 | 140 | $500,000 | ||
| March 2 | 1:00 PM CST | EF0 | Vanderburgh, IN | 2.0 | 50 | |||
| March 2 | 1:38 PM CST | EF2 | Union, KY | 6.6 | 200 | 1 | ||
| March 2 | 2:50 PM EST | EF4 | Henryville tornado, Indiana and Kentucky | 46.6 | 800 | 11 | $58 million | |
| March 2 | 2:52 PM EST | EF0 | Swain, NC | 0.1 | 40 | |||
| March 2 | 1:55 PM CST | EF0 | Limestone, AL | 2.7 | 50 | |||
| March 2 | 1:55 PM CST | EF0 | Henderson, KY | 3.8 | 100 | $50,000 | ||
| March 2 | 2:06 PM CST | EF0 | Webster, KY | 0.8 | 50 | |||
| March 2 | 2:22 PM CST | EF0 | Daviess, KY | 0.3 | 50 | |||
| March 2 | 3:30 PM EST | EF1 | Clark, IN | 6.6 | 60 | $300,000 | ||
| March 2 | 2:38 PM CST | EF2 | Hancock, KY | 16.5 | 200 | $190,000 | ||
| March 2 | 3:41 PM EST | EF3 | Trimble, KY | 3.3 | 75 | $500,000 | ||
| March 2 | 3:44 PM EST | EF1 | Carroll, KY | 2.4 | 150 | $1.3 million | ||
| March 2 | 2:45 PM CST | EF0 | Lincoln, TN | 0.6 | 50 | |||
| March 2 | 3:52 PM EST | EF3 | Ripley, IN | 8.7 | 350 | 3 | 5 | $275,000 |
| March 2 | 4:01 PM EST | EF0 | Trimble, KY | 2.7 | 100 | $50,000 | ||
| March 2 | 4:02 PM EST | EF0 | Meade, KY | 0.7 | 30 | $2,000 | ||
| March 2 | 4:12 PM EST | EF1 | Henry, KY | 0.3 | 40 | |||
| March 2 | 4:23 PM EST | EF4 | Crittenden tornado, KY | 9.8 | 880 | 4 | 8 | $21 million |
| March 2 | 4:24 PM EST | EF2 | Owen, KY | 5.4 | 150 | 3 | $320,000 | |
| March 2 | 3:26 PM CST | EF0 | Limestone, AL | 5.0 | 75 | |||
| March 2 | 3:39 PM CST | EF1 | Limestone, AL to KY, OH | 2.6 | 150 | |||
| March 2 | 4:39 PM EST | EF3 | Campbell, KY to OH | 20.4 | 440 | 3 | 13 | $9.2 million |
| March 2 | 3:48 PM CST | EF1 | Cheatham, TN | 0.6 | 100 | $300,000 | ||
| March 2 | 5:02 PM EST | EF0 | Bracken, KY | 0.1 | 50 | $70,000 | ||
| March 2 | 4:05 PM CST | EF1 | Warren, KY | 0.5 | 60 | $50,000 | ||
| March 2 | 5:25 PM EST | EF1 | Adams, OH | 2.9 | 400 | $200,000 | ||
| March 2 | 5:30 PM EST | EF0 | Adams, OH | 0.1 | 25 | $30,000 | ||
| March 2 | 5:33 PM EST | EF2 | Adams, OH | 11.1 | 330 | 1 | 2 | $2.0 million |
| March 2 | 5:39 PM EST | EF3 | Menifee, KY to WV | 85.0 | 1,580 | 10 | 118 | $81 million |
| March 2 | 5:46 PM EST | EF0 | Pike, OH | 4.1 | 200 | $35,000 | ||
| March 2 | 5:46 PM EST | EF0 | Scioto, OH | 2.0 | 100 | $170,000 | ||
| March 2 | 5:52 PM EST | EF0 | Rhea, TN | 2.7 | 75 | $10,000 | ||
| March 2 | 5:53 PM EST | EF0 | Pike, OH | 2.8 | 100 | $25,000 | ||
| March 2 | 5:01 PM CST | EF0 | Coffee, AL | 0.5 | 25 | |||
| March 2 | 6:08 PM EST | EF1 | Bath, KY | 7.4 | 250 | $775,000 | ||
| March 2 | 5:10 PM CST | EF1 | Marion, TN | 0.2 | 100 | $2,000 | ||
| March 2 | 5:26 PM CST | EF2 | Jackson, TN | 3.7 | 880 | 20 | $2.0 million | |
| March 2 | 5:31 PM CST | EF1 | Putnam, TN | 1.6 | 500 | $250,000 | ||
| March 2 | 5:33 PM CST | EF2 | Overton, TN | 6.9 | 400 | $1.0 million | ||
| March 2 | 6:50 PM EST | EF3 | Magoffin, KY to WV | 49.0 | 1,320 | 2 | 37 | $37 million |
| March 2 | 5:53 PM CST | EF1 | Lowndes, AL | 17.6 | 400 | |||
| March 2 | 5:56 PM CST | EF0 | Fentress, TN | 6.4 | 300 | |||
| March 2 | 7:04 PM EST | EF2 | Laurel, KY | 7.2 | 310 | 6 | 40 | $5.0 million |
| March 2 | 6:17 PM CST | EF0 | Geneva, AL | 0.1 | 25 | |||
| March 2 | 6:23 PM CST | EF1 | Lamar, MS | 11.9 | 300 | $400,000 | ||
| March 2 | 7:32 PM EST | EF1 | Lincoln, WV | 16.0 | 300 | $150,000 | ||
| March 2 | 6:42 PM CST | EF1 | Forrest, MS | 3.0 | 300 | $15,000 | ||
| March 2 | 7:44 PM EST | EF2 | Cherokee, NC | 21.5 | 400 | $2.0 million | ||
| March 2 | 8:09 PM EST | EF3 | Haralson, GA | 29.0 | 200 | 1 | $12 million | |
| March 2 | 8:26 PM EST | EF2 | Claiborne, TN | 2.6 | 250 | 4 | $500,000 | |
| March 2 | 8:45 PM EST | EF1 | Claiborne, TN | 2.5 | 200 | $100,000 | ||
| March 2 | 8:50 PM EST | EF1 | Lee, VA | 2.5 | 200 | 1 | $1.6 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.